Read your latest personalised notifications
No account yet? Start here
Don't miss out
Ok, got it
Prof. Giorgio Minotti
Prof. Stephan Achenbach ,
Cardio-oncology, which includes all aspects of the relationship between cardiovascular and malignant disease, is an area of increasing relevance in clinical practice. One major aspect - though not the only one - is the cardiovascular toxicity of anticancer treatments, most commonly between chemotherapy and heart failure. However, there are less frequent and less well-known interactions, such as induction and aggravation of atherosclerosis by chemotherapy and radiation. While many side effects are manifest during treatment or shortly after, others may not become clinically evident for decades, such as late heart failure secondary to chemotherapy or valvular stenosis as a consequence of radiation treatment.
The cardiologist can become involved at many stages: when CVD becomes manifest during treatment, but also when patients present with symptoms many years after successful cancer therapy. Increasingly, cardiovascular specialists will be consulted when malignant disease requires treatment in patients with pre-existing heart disease and optimally they should be involved and patients evaluated before anticancer treatment.
Given the high clinical relevance, the ESC has issued a 2016 Position Paper on Cancer Treatments and Cardiovascular Toxicity, which was developed under the auspices of the ESC Committee for Practice Guidelines by a Task Force chaired by Jose Zamorano and Patrizio Lancelotti and including representatives of the International CardioOncology Society (ICOS). The document covers all aspects of cardiovascular toxicity in the context of anticancer treatment, providing expert opinion for management (given the paucity of randomised evidence) and summarising the most important recommendations.
Most of the Position Paper is devoted to myocardial dysfunction and heart failure as a consequence of chemotherapy. Especially in the case of anthracyclines, the incidence of left ventricular dysfunction depends on cumulative dose and can be as high as 48%. Effects can occur as early as after the first dose, and, while labeled as ‘early’ up to one year after treatment, late effects are frequent and occur at a median time of seven years after chemotherapy. In this context, survivors of childhood cancer treated with anthracyclines and/or mediastinal radiotherapy are at particular risk, with a 15-fold increased lifetime risk for heart failure compared to matched controls. But even in older patients treated with reportedly safe ‘subthreshold’ doses of anthracyclines, the rate of heart failure can be as high as 10%.
Next to cumulative dose and very young or old age, risk factors for anthracycline-induced cardiotoxicity include female gender, renal failure, concomitant cardiotoxic therapy (drug therapy or radiation), and pre-existing conditions such as heart disease and arterial hypertension. For this reason, it is essential to identify patients at risk for mycardial toxicity through a careful baseline assessment of cardiovascular risk factors. With baseline dysfunction, therapy should be discussed with the oncology team and options for less cardiotoxic lopisomal anthracyclines, non anthracycline-containing chemotherapy and/or cardioprotection should be considered as well as plans to monitor cardiac function during therapy. In this context, any reduction of LV-EF >10 percentage points to below the lower limit of normal suggests cardiotoxicity, as well as a >15% relative change of global longitudinal strain from baseline.
As far as treatment is considered, optimisation of cardiovacsular risk factors before therapy is recommended. It has been shown that patients with anthracycline-induced cardiotoxicity have better outcome when treated with ACE-inhibitors and/or beta blockers early after the detection of cardiac dysfunction. Thus, such treatment is suggested for all individuals in whom LV-EF decreases >10% or to below the lower limit of normal, as these patients, even when currently asymptomatic, are at high risk for developing symptomatic heart failure.
Coronary artery disease and myocardial ischemia due to vasospasm, endothelial injury, and thrombosis can be a further side effect of anticancer therapy. So once again, baseline assessment by history, risk factor and echocardiography plays an important role. Arrhythmias and SCD can be an acute effect of chemotherapy, and QT prolongation has been reported in the context of anthracyclines, histone deacetylase inhibitors, many tyrosine kinase inhibitors and, in particular, with arsenic trioxide. Valvular disease can develop (usually late) as a consequence of radiation therapy, and peripheral vascular disease can be a consequence either of radiation or specific drugs.
Overall, this ESC Position Paper provides an extremely valuable resource not only to all those who are involved in giving care to patients with cancer, but to all healthcare professionals exposed to CVD, especially that side effects of treatment may become clinically apparent many years after completion of treatment. Clearly, this is an area of and rapid growth, so future versions of the document will provide more specific recommendations and more detailed management advice.
Click here to read other scientific highlights in the full edition of the Congress news.
Our mission: To reduce the burden of cardiovascular disease
© 2018 European Society of Cardiology. All rights reserved